Arthritis Home > Ponstel and Weight Gain
Certain side effects may develop with the use of Ponstel, and weight gain is a rare problem that is reported in less than 1 percent of people. However, if rapid weight gain develops while you are taking this drug -- especially if it is accompanied by a cough and swelling in the legs or feet -- it may be a sign of congestive heart failure. Report these symptoms to your healthcare provider immediately.
A number of problems have been reported in people taking Ponstel® (mefenamic acid); gradual weight gain, however, is only reported rarely. In clinical studies, weight gain occurred in less than 1 percent of people taking this drug. Given how uncommon this side effect is, however, it is difficult to say whether it is actually caused by Ponstel, other factors, or a combination of both.
Before medicines are approved, they must go through several clinical studies where many people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always documented. This way, it is possible to see what side effects occur, how often they occur, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people (common) and those that occur in less than 1 percent of people (rare).
As mentioned, weight gain with Ponstel was seen in less than 1 percent of people. However, it also occurred in the group of people not taking the drug. This is why it is not possible to say whether the medication, other factors, or a combination of both played a role in this gradual weight gain.
One important point to keep in mind is that all nonsteroidal anti-inflammatory drugs (NSAIDs), including Ponstel, may cause congestive heart failure. One of the main symptoms of heart failure is unexplained weight gain. In fact, people with symptoms of congestive heart failure can often have rapid weight gain over a couple of days. This weight gain is often combined with other symptoms, such as a cough and/or swelling in the ankles, feet, or legs. Make sure to contact your healthcare provider if you notice unexplained weight gain or swelling.